THE AMERICA ONE NEWS
Aug 29, 2025  |  
0
 | Remer,MN
Sponsor:  QWIKET 
Sponsor:  QWIKET 
Sponsor:  QWIKET: Elevate your fantasy game! Interactive Sports Knowledge.
Sponsor:  QWIKET: Elevate your fantasy game! Interactive Sports Knowledge and Reasoning Support for Fantasy Sports and Betting Enthusiasts.
back  
topic
Trish Randall


NextImg:You Think Opioids Are Bad? Try Acetaminophen!

When the government wants to be sure that Americans get the message about the dangers of a particular medication, it has many means at its disposal.  Take as an example the enormous expense and effort spreading narratives about the dangers of opioids — in particular, the potential for addiction and death.  There are printed warnings included with every prescription filled.  There are public service announcements.  Officials hold press conferences, displaying seized drugs and stating the number of people whose lives “have been saved.”  Totals of deaths attributed to opioids are announced.  The White House Office for National Drug Control Policy (ONDCP) encourages Hollywood to script particular narratives.  One wouldn’t have to be literate to get the message.

Meanwhile, acetaminophen, one of two main nonprescription painkillers (the other is aspirin), is included in a vast number of multiple-ingredient OTC products.  Acetaminophen with hydrocodone is the best-selling prescription combination analgesic.

Acetaminophen was first sold as a prescription fever reducer for infants, and OTC for mild pain in adults in 1961.  Within five years, there were deaths from acetaminophen causing liver failure.

The first warning on acetaminophen packaging, in 1994 — an “ALCOHOL WARNING” — advised users who regularly consumed three or more drinks per day to consult a physician. 

Acetaminophen warnings evolved.  The 1996, 1998, and 1999 warnings were still headed “ALCOHOL WARNING,” mentioning three or more drinks per day and consulting your doctor.  The 1996 warning suggested that a doctor be consulted by users of any pain reliever regularly drinking three drinks in a day.

The 1998 warning added that chronic heavy users of alcohol taking more than the recommended dose of acetaminophen risked liver damage.  This was the first specific warning of potential liver damage.  The first documented liver failure deaths linked to acetaminophen were in 1966, five years after OTC sales for mild pain in adults began (prescription sales for fever in infants began in 1955).

The 1999 warning suggested that anyone consuming three or more daily drinks consult a doctor about taking any pain relievers, with this addition: “Acetaminophen may cause liver damage.”

By the early 2000s, concerning data were piling up.  There were tens of thousands of cases of acetaminophen-induced liver failure (ALF) every year, often unintentional overdoses of a single OTC product.  Although most patients survive ALF, several hundred died per year.

About half of ALF cases were one large dose taken with suicidal intent.  But for those who overdosed by combining products, outcomes were worse than in the suicidal patients.  Data published in 2009 showed that most ALF patients who died succumbed to multiple organ system failure or circulatory collapse. 

By 2005, there was discussion of discontinuing acetaminophen in products with more than one ingredient.

Acetaminophen had always been characterized as a mild pain reliever (like aspirin).  Like all the drugs available before the 1976 update of the Pure Food & Drug Act, acetaminophen has never been proven effective for pain.  Neither had there been safety and efficacy testing for combination analgesics containing acetaminophen and hydrocodone. 

In 2009, the FDA set up a working group to study ways to decrease the tens of thousands of acetaminophen-induced liver failures each year.  The results were announced in 2011 and went into effect in 2014.  The main actions were updating label warnings and reducing acetaminophen in prescription analgesics.

In 2014, the maximum acetaminophen in prescription analgesics dropped from 750 mg to 325 mg.  This limit didn’t apply to OTC products.  Some currently for sale have doses as high as 500 for Extra Strength Tylenol and 750 mg for extended release products.

The 2014 label warnings are more extensive than previous versions.  There’s a “Liver Warning” cautioning users that exceeding 4,000 mg per day, combining two or more acetaminophen-containing products, or three or more drinks “every day while using this product” could cause severe liver damage.  Patients with liver disease are advised to consult a pharmacist.

The 2014 warnings were also the first including three potentially deadly skin conditions acetaminophen can trigger: Stevens Johnson Syndrome, toxic epidermal necrolysis, and acute generalized exanthematous pustulosis.  (The connection between acetaminophen and anaphylaxis, SJS, TEN, and AGEP was known as early as 1995.)

All products containing acetaminophen had the name featured prominently on packaging.  One recommendation that was not pursued was eliminating acetaminophen from multiple-ingredient products.

It’s actually surprising that the 2014 label warnings were so extensive.  In 2009, with acetaminophen being available for so long, the FDA expected that a warning label would not change acetaminophen use habits.

A 2003 study tested two versions of acetaminophen warnings on attendees at a farmers’ market.  It’s interesting how little the study conditions match situations when purchases of products containing acetaminophen are likely to be made.  Reading comprehension isn’t enhanced by pain or cold/flu/sinus symptoms.  Customers not at their best face a vast array of products.  Whereas “acetaminophen” does appear prominently on the packaging, warnings are in tiny print, often on an insert accessible only after  purchase.

Since the 2014 warning update, ALF totals haven’t decreased.  The most recent estimates are about 56,000 a year.  Although there’s been a decline in cases from prescription combination analgesics, the total number of ALF hospitalizations went up

For decades, acetaminophen has been thought to cause fewer gastrointestinal complications than NSAIDs.  Findings published in the U.K. in 2024, especially for older patients, link acetaminophen to many serious problems.  These include upper and lower GI bleeding, hypertension, heart failure, and chronic kidney disease.  Researchers concluded that these dangers had been missed by acetaminophen studies recruiting younger, healthier subjects and studying short-term pain, like headaches.  Citing acetaminophen’s minimal effectiveness for pain, they urged caution for long-term use and elderly patients. 

Researchers from a 2023 study of ALF following prescription combination analgesics stated that “publicity and labeling changes alone may be insufficient to achieve measurable change.”

Interestingly, for acetaminophen, warnings are perfunctory: tiny print intended for an audience that is less than half of the users of the product.  With total ALF cases stubbornly not going down — even going up — the FDA does the same thing for another decade.

Compare this to the success the government has had spreading narratives about opioids, including false “facts.”  For example, tens of thousands of people are labeled opioid deaths when up to 85% have one to four other drugs on their death certificate.  “Meth mouth” is not a scientifically demonstrated phenomenon.  A sheriff’s deputy in Portland, Oregon pulled multiple mug shots of repeat inmates, showing the worst decline

One more thing: Some pretty impressive data were published in showing that acetaminophen isn’t even an effective pain reliever.

<p><em>Image via <a href="https://www.pexels.com/photo/top-view-of-a-white-container-filled-with-pills-13787564/">Pexels</a>.</em></p>

Image via Pexels.